Michigan, 2006

Heat in Michigan, May 29, 2006

May 29, 2006 · NWS DTX · 17 events in 17 counties and zones

An early season heat wave, leading to an unusually hot Memorial Day, resulted in dozens of people suffering from heat related illnesses. Near record to record setting high temperatures, in the low to mid 90's, sent some people to the hospital.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
75
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An early season heat wave, leading to an unusually hot Memorial Day, resulted in dozens of people suffering from heat related illnesses. Near record to record setting high temperatures, in the low to mid 90's, sent some people to the hospital. The official high temperatures for the day ranged from 88 to 93 degrees. Of the 52 cooperative observer reports received for that day, including at least one report from each of the 17 counties in southeast lower Michigan, 50 of them reported a high above 90. They ranged from 89 (along the lakeshore) to 98 (at Midland), and averaged out at 94 degrees. Most of the month of May, leading up to this weekend, was well below normal. Combining this factor with temperatures at 20 to 30 degrees above the seasonal norms created very uncomfortable conditions. Conditions were further exacerbated by the combination of high humidity, light winds, and mostly clear skies. Nearly all of southeast lower Michigan reached 90 degrees by Noon EST...the only exceptions included those locations immediately adjacent to the lakes. Heat indices were in the mid 90's throughout most of the day. At least 27 people passed out in Roseville after the late morning Memorial Day Parade. Most were treated on the scene for dehydration, however, eight were taken to the hospital and treated for heat related illnesses. They included High School band members marching in the parade, a cheerleader, and one military veteran. According to local newspapers, at least 20 other people, from across the entire region, were admitted to area hospitals for heat illnesses. This number was likely much larger. The relief from the heat did not come until after 1800 EST...when temperatures finally dropped back into the 80's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 29, 6:15 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, May 29, 6:15 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
715 AM EDT MON MAY 29 2006

.AVIATION...

WILL HAVE SOME MVFR VISIBILITIES TO CONTEND WITH EARLY IN THE TAF
PERIOD DUE TO HAZE. VISIBILITIES WILL IMPROVE TO 6 TO 8 MILES IN
HAZE WITHIN THE NEXT HOUR OR TWO. THESE VISIBILITIES SHOULD PERSIST
WELL INTO THE AFTERNOON. OTHERWISE...WARM SOUTHWESTERLY FLOW WILL
KEEP CEILINGS VFR THROUGH THE TAF PERIOD. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS DEVELOPING OFF THE LAKES ERIE AND ST CLAIR LAKE
BREEZE LATE IN THE AFTERNOON. A MID LEVEL CAP WILL MAKE THE
CHANCES OF THUNDER REACHING THE TAF SITES MUCH TOO LOW TO INCLUDE
IN THE FORECAST AT THIS TIME.

&&

.PREV DISCUSSION...ISSUED 330 AM EDT MON MAY 29 2006

SHORT TERM...TODAY AND TONIGHT

THE UPPER AIR PATTERN ACROSS NORTH AMERICA CONTINUES TO BE HIGHLY
AMPLIFIED THIS MORNING. AN UPPER TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS TODAY WHILE THE UPPER LOW OVER SOUTHERN ALBERTA
LIFTS ACROSS CENTRAL CANADA AND DEEPENS THROUGH TONIGHT. THE STRONG
RIDGE OVER THE EASTERN US WILL REMAIN RELATIVELY STATIONARY
TODAY...WHILE THE SURFACE PATTERN WILL CONTINUE TO SUPPORT LIGHT
SOUTHERLY RETURN FLOW AROUND HIGH PRESSURE ANCHORED OVER THE MID
ATLANTIC. MAX TEMPS UPSTREAM OVER IN/IL YESTERDAY WHERE GENERALLY IN
THE LOWER 90S...SUPPORTIVE OF THE CURRENT GFS MOS GUIDANCE TEMPS.
SURFACE DEWPOINTS WILL REMAIN IN THE MID TO UPPER 60S. THIS HUMIDITY
WILL CREATE HEAT INDICES INTO THE MID 90S THIS AFTERNOON. MAY ALSO
BE ABLE TO REACH OR BREAK SOME RECORD HIGHS TODAY. DTW...FNT AND MBS
HAVE RECORDS OF 92...91 AND 92 RESPECTFULLY.

MODIFIED MODEL SOUNDINGS FOR TODAY YIELD SURFACE BASED CAPE OF 2500
TO 3000 J/KG. IT APPEARS THE ONLY REAL FOCUS FOR CONVECTION TODAY
WILL BE THE LAKE BREEZE FRONT ALONG LAKES HURON...ST CLAIR AND ERIE.
THE NAM12 AND PARALLEL NAM ACTUALLY SHOW SOME HEALTHY BOUNDARY LAYER
CONVERGENCE ALONG THE LAKE BREEZE LATE THIS AFTERNOON AND EVENING...
ESPECIALLY ACROSS HURON AND SANILAC COUNTIES. MODEL SOUNDINGS DO
INDICATE THE PRESENCE OF A MID LEVEL CAP THIS AFTERNOON...WHICH WILL
LIMIT THE CONVECTIVE POTENTIAL ALONG THE LAKE BREEZE. LCL HEIGHTS
ARE ALSO EXPECTED TO BE A BIT HIGH...RANGING FROM 5-6K FT. SO GIVEN
THESE LIMITING FACTORS...WILL KEEP THE MENTION OF THUNDER ALONG THE
LAKE BREEZE ISOLATED LATE THIS AFTERNOON INTO THE EVENING. GIVEN THE
RATHER WEAK WIND FIELDS...ANY THUNDERSTORM THAT IS ABLE TO DEVELOP
WILL NOT MOVE VERY FAR INLAND...SO WILL REMOVE ALL MENTION OF
CONVECTION FROM THE INLAND COUNTIES THIS AFTERNOON AND EVENING. IF
WE DO GET SOME CONVERGENCE THAT IS ABLE TO BREAK THROUGH THE
CAP...THE RESULTANT THUNDERSTORM COULD BECOME RATHER STRONG GIVEN
THE DEGREE OF INSTABILITY PRESENT.

IT WILL BE ANOTHER WARM AND MUGGY NIGHT ACROSS SE MICHIGAN TONIGHT.
THERE WILL BE SOME DEEPER MOISTURE ADVECTION INTO SOUTHERN MICHIGAN
FROM THE MISSISSIPPI VALLEY OVERNIGHT. THIS MOISTURE WILL ADVECT
NORTH-NORTHEAST ON THE BACK SIDE OF THE UPPER RIDGE AXIS. NAM IS
SHOWING SOME WEAK MOISTURE CONVERGENCE NEAR 850MB OVERNIGHT. 0-3KM
MUCAPE ON NAM MODEL SOUNDINGS IS ALSO A RESPECTABLE 1600 J/KG. SO
WILL RETAIN A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT TONIGHT.

LONG TERM...TUESDAY THROUGH SUNDAY

QUITE AN ACTIVE WEEK IN STORE AS DEEP WESTERN CONUS TROF BEGINS TO
EJECT SEVERAL SHORT WAVE IMPULSES THAT WILL KNOCK DOWN THIS STRONG
RIDGE AND PROVIDE OUR REGION WITH GREATER COVERAGE FROM CONVECTION.
AS PWATS...ALREADY MOIST...CLIMB A BIT MORE THE THREAT FROM HEAVY
RAIN INCREASES TOWARD MID WEEK.

OVERALL NOT MUCH CHANGE TO THE GOING FORECAST WITH THE LATEST
NUMERICAL GUIDANCE HOLDING ONTO THE IDEA OF UPSTREAM COLD FRONT WILL
SLOWLY APPROACH AND FROPA OCCURS DURING WEDNESDAY-THURSDAY
TIMEFRAME.  THE GFS SUGGESTS A SURFACE WAVE DEVELOPS ALONG THE
FRONT...AS THE ECMWF HINTED AT YESTERDAY...AND TRACKS THIS ALONG THE
FRONT OVERNIGHT WEDNESDAY INTO THURSDAY MORNING.  YET THIS SEEMS
CONVECTIVELY INDUCED FROM MCS ACTIVITY ACROSS THE PLAINS AND IT
MIGHT BE TOO STRONG.  EITHER WAY...THIS ALL SUGGESTS A FAIR AMOUNT
OF CONVECTION WITH PWATS CLIMBING WELL ABOVE 1.50 AND 700MB
DEWPOINTS AROUND +3C.  WE WILL CONTINUE TO HIGHLIGHT WITHIN THE HWO
ISSUANCE THIS MORNING.

CONSENSUS IS FOR A COOLER...DRIER AND MORE COMFORTABLE PATTERN
TOWARD THE END OF THIS WEEK WITH SHORT WAVE IMPULSE DIVING SOUTHEAST
EMBEDDED IN THE NORTHWEST FLOW FRIDAY FOR THE CHANCE FOR ADDITIONAL
CONVECTION IN THE AFTERNOON HOURS.  THEN THE PATTERN FOR NEXT
WEEKEND IS QUITE CONFUSING WITH SEVERAL CONVECTIVE ELEMENTS IN THE
GFS MODEL GRID AND DEVELOPING CLOSED LOW OVER THE REGION. THE NEW
00Z ECMWF NOW IS SOMEWHAT IN AGREEMENT WITH THE GFS BUT MORE
AMPLIFIED (HENCE SLOWER) WITH AN ADDITIONAL SHORTWAVE DIVING
SOUTHEAST FOR THE BEGINNING OF FIRST FULL WEEKEND OF JUNE.  WHILE WE
EXPECT THE PATTERN TO BE A LITTLE MORE PROGRESSIVE AS WATER VAPOR
LOOP REVEALS OVER THE PACIFIC REMAINS NEARLY ZONAL AND
FAST...CONFIDENCE REMAINS LOW FOR WEEKEND DETAILS.  WE WILL KEEP THE
WEEKEND DRY AT THIS TIME UNTIL NEXT MONDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 29, 3:25 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 AM EDT MON MAY 29 2006

MIZ047-048-053-054-060>062-068-069-075-082-300830-
MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-
OAKLAND-WASHTENAW-LENAWEE-
425 AM EDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HALF INCH DIAMETER
HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTNING. ANY THUNDERSTORM
THAT IS ABLE TO DEVELOP WILL MOVE TO THE NORTHEAST AT 10 MPH. A
SLIGHT INCREASE IN HIGHER MOISTURE ALOFT MAY ALLOW THUNDERSTORMS
TO DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH THURSDAY
AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND UNSTABLE
AIRMASS OVER THE GREAT LAKES. THE POTENTIAL FOR HEAVY RAINFALL EXISTS
WITH THESE THUNDERSTORMS AND MAY POSE A THREAT FOR FLOODING ACROSS
SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MIZ049-055-063-070-076-083-300830-
HURON-SANILAC-ST. CLAIR-MACOMB-WAYNE-MONROE-
425 AM EDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE
STRONGER STORMS WILL HOWEVER BE CAPABLE OF PRODUCING HAIL TO ONE
HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH AS THEY MOVE
NORTHEAST AT 5 MPH. CONVERGENCE ASSOCIATED WITH LAKE BREEZE FRONTS
WILL TRIGGER ISOLATED THUNDERSTORMS.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT
TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HALF INCH DIAMETER
HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTNING. ANY THUNDERSTORM
THAT IS ABLE TO DEVELOP WILL MOVE TO THE NORTHEAST AT 10 MPH. A
SLIGHT INCREASE IN HIGHER MOISTURE ALOFT MAY ALLOW THUNDERSTORMS
TO DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH THURSDAY
AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND UNSTABLE
AIRMASS OVER THE GREAT LAKES. THE POTENTIAL FOR HEAVY RAINFALL EXISTS
WITH THESE THUNDERSTORMS AND MAY POSE A THREAT FOR FLOODING ACROSS
SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-300830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
425 AM EDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT ALONG THE NEARSHORE WATERS OF LAKE HURON SOUTH OF
PORT AUSTIN AND IN LAKE ST CLAIR AND LAKE ERIE. ANY THUNDERSTORM
THAT DEVELOPS WILL BE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL
AND WIND GUSTS TO 30 KNOTS AS THEY MOVE NORTHEAST AT 10 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH THURSDAY
AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND UNSTABLE
AIRMASS OVER THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONSIDINE

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Lenawee

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Lenawee forecast zone
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Heat, Monroe

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Monroe forecast zone
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Heat, Washtenaw

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Washtenaw forecast zone
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heat, Wayne

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Wayne forecast zone
Injuries
28 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Heat, Livingston

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Livingston forecast zone
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Heat, Oakland

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Oakland forecast zone
Injuries
9 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heat, Macomb

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Macomb forecast zone
Injuries
8 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heat, Shiawassee

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Shiawassee forecast zone
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heat, Genesee

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Genesee forecast zone
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heat, St. Clair

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
St. Clair forecast zone
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heat, Sanilac

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Sanilac forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heat, Huron

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Huron forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heat, Tuscola

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Tuscola forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heat, Saginaw

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Saginaw forecast zone
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heat, Lapeer

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Lapeer forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heat, Midland

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Midland forecast zone
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heat, Bay

When
May 29, 12:00 PM EST to 6:00 PM EST
Where
Bay forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512768, 5512769, 5512770, 5512771, 5512772, 5512773, 5512774, 5512775, 5512776, 5512777, 5512778, 5512779, 5512780, 5512781, 5512782, 5512783, 5512784.